Kansas, 2002

Damaging Wind in Kansas, June 1, 2002

June 1, 2002 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 3:09 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 1, 3:09 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT SAT JUN 1 2002

HAVE UPDATED TO FORECAST TO ADD ISOLATED THUNDERSTORMS FROM A
CHEYENNE TO NORTON COUNTY LINE THIS EVENING. CURRENT RADAR TRENDS
SHOW A BROKEN LINE OF THUNDERSTORMS DEVELOPING ALONG A SFC BOUNDARY
THAT EXTENDS FROM NEAR WRAY COLORADO TO NORTON KANSAS. LATEST LAPS
DATA SHOWS CAPES NEAR 3000 J/KG AND LIS NEAR -4. I FEEL
STORMS WILL CONTINUE TO DEVELOP AS THEY ENCOUNTER THE UNSTABLE AIR.
OTHERWISE REST OF FORECAST LOOKS FINE.

.GLD...NONE.

TABER

In the hours before

Special weather statement, Jun 1, 4:30 PM MST, 5 minutes before
COZ090-KSZ001>004-NEZ079>081-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT JUN 1 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
TRI-STATE AREA UNTIL 1100 PM MDT (MIDNIGHT CDT)...

THIS WATCH INCLUDES YUMA COUNTY IN NORTHEAST COLORADO.  IN NORTHWEST
KANSAS THE WATCH INCLUDES CHEYENNE...RAWLINS...AND DECATUR COUNTIES.
THE WATCH ALSO INCLUDES DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES
IN EXTREME SOUTHWEST NEBRASKA.

THUNDERSTORMS ALONG AND NORTH OF HIGHWAY 36 THIS EVENING WILL BE
CAPABLE PRODUCING DAMAGING WIND GUSTS OF 70 MPH OR MORE...PRIMARILY
FROM DOWNBURSTS.

THE RECORD SETTING HOT AIR MASS IS RECEIVING MOISTURE AT MID LEVELS
OF THE ATMOSPHERE.  NUMEROUS SURFACE BOUNDARIES WILL PROVIDE PLENTY
OF LOCATIONS FOR THUNDERSTORM DEVELOPMENT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
SOURCE OF WEATHER INFORMATION FOR LATER WEATHER UPDATES AND...IF
NEEDED...WEATHER WARNINGS.

&&

ENTWISTLE

The radar

The Goodland radar (KGLD), 47 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 1, 4:35 PM MST
Where
Cheyenne County, 1 mi NW of St Francis
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.783, -101.817

4 inch diameter tree limbs were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306483.